Delaware, 2009

Hail and Damaging Winds in Delaware, June 13, 2009

June 13, 2009 · NWS PHI · 5 events in 2 counties and zones

An isolated severe thunderstorm affected southern Delaware during the late afternoon on the 13th. The thunderstorms formed near an inverted trof boundary that extended north from a low pressure system in North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$500,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An isolated severe thunderstorm affected southern Delaware during the late afternoon on the 13th. The thunderstorms formed near an inverted trof boundary that extended north from a low pressure system in North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 13, 2:44 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 13, 2:44 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
344 PM EDT SAT JUN 13 2009

.SYNOPSIS...
AN UPPER AIR DISTURBANCE CROSSING THE AREA THIS AFTERNOON WILL MOVE
EASTWARD OVERNIGHT. A WEAK AREA OF HIGH PRESSURE WILL BUILD OVER
THE REGION SUNDAY. ANOTHER DISTURBANCE WILL APPROACH SUNDAY NIGHT
AND BRING UNSETTLED WEATHER FOR THE BEGINNING OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THE SLOW-MOVING THUNDERSTORM WITH FLOODING ACTION ACROSS THE
REGION SATURDAY AFTERNOON WILL SLOWLY DIMINISH EARLY TONIGHT WITH
THE LOSS OF DAYTIME HEATING. RAINFALL HAS BEEN SPOTTY, BUT
EXCESSIVE IN SOME AREAS WITH 1 TO 2 INCHES PER HOUR RATES BEING
ESTIMATED AT TIMES BY KDIX. THE LIGHT WINDS AT THE MID LEVELS AND
DAYTIME HEATING HAVE COMBINED TO PRODUCE THESE POOR CONDITIONS.
PAY ATTENTION TO STATEMENTS AND WARNING BEING ISSUED FROM OUR
OFFICE, AS THE SITUATION IS ONGOING AND CHANGING QUICKLY AT TIMES.
SEVERAL FLOOD WARNING ARE PRESENTLY IN EFFECT.

LATER TONIGHT, SKIES SHOULD BECOME PARTLY CLOUDY. SINCE THE SFC
WINDS WILL BE LIGHT AND THE DRY AIR SHOULD NOT MOVE IN TOO
QUICKLY, PATCHY FOG WILL DEVELOP OVERNIGHT. IT MAY BECOME DENSE AT
TIMES, AND I HAVE CHOSEN TO INCLUDE IT IN THE PUBLIC GRIDS FOR
TONIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
IT IS STILL LOOKING LIKE THE FIRST RATER DRY DAY FOR OUR AREA WILL
BE SUNDAY WITH A WEAKENING HIGH PRESSURE AREA DRIFTING IN FROM THE
GREAT LAKES REGION DURING THE DAY. WHILE SFC WINDS WILL BE LIGHT,
THE WINDS OFF THE DECK WILL TURN TO N OR NW AND THIS WILL BRING
SOME DRIER AIR TO THE REGION. TEMPERATURES WILL BE IN THE UPPER
70S TO LOW 80S IN MOST AREAS, COOLER IN THE SOUTHERN POCONOS.

ANOTHER VORT MAX IN THE NW FLOW WILL ROLL TOWARD OUR REGION SUNDAY
NIGHT THROUGH MONDAY. THE GFS/ECMWF MODELS ARE STILL DRY FOR SUN
NIGHT ACROSS THE AREA WHILE THE NAM IS OFFERING SOME LIGHT QPF. I
HAVE KEPT THE FCST DRY FOR NOW WITH ONLY SLGT CHC POPS NORTH AND
WEST. A BETTER CHC FOR SHOWERS AND THUNDER WILL BE ACROSS THE AREA
MONDAY WITH THE BEST DYNAMICS AND SOME LIMITED CAPE VALUES OVER
THE REGION.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MOSTLY FAIR WEATHER WILL BE OVER THE REGION DURING THE BEGINNING
OF THE EXTENDED PERIOD AS HIGH PRESSURE WILL BE OFF TO THE
NORTHEAST AND AN UPPER RIDGE WILL BE APPROACHING FROM THE WEST. A
SLIGHT CHC OF SHOWERS WILL STILL BE KEPT IN THE GRIDS FOR NOW, AS
THIS WORKS BEST WITH OUR SURROUNDING OFFICES. THE SYSTEM EXITING
AT THE END OF THE SHORT TERM PERIOD MAY LINGER INTO EARLY TUESDAY.

AFTER A PERIOD OF FAIR WEATHER WEDNESDAY, THE NEXT UPPER TROUGH
WILL APPROACH AND DEEPEN ACROSS OUR AREA. MODELS ARE SHOWING THE
POSSIBILITY OF SHOWERS AND THUNDER IN NW FLOW OVER OUR AREA SO
SLIGHT CHC POPS WED NIGHT WILL REMAIN AND CHC POPS WILL FILL OUT
MOST OF THE REST OF THE EXTENDED PERIODS FOR NOW. TEMPERATURES
DURING THE EXTENDED PERIOD WILL IN GENERAL BE BELOW NORMAL WITH
DAYTIME HIGH TEMPERATURES IN THE MID TO UPPER 70S IN MOST AREAS.
SOME LOW 80S ARE IN THE GRIDS FOR FRI AND SAT NEXT WEEKEND, WELL
SEE.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WITH A FRONTAL ZONE SITTING TO OUR SOUTH AND MID LEVEL ENERGY
DROPPING IN FROM THE NORTHWEST, THE RELATIVE QUIET FROM EARLY
TODAY HAS TURNED INTO A VERY ACTIVE AFTERNOON FOR SHOWERS AND
TSTMS. CONDITIONS REMAIN VFR AT ALL TAF SITES THIS AFTERNOON EXCEPT
IN ANY SHOWERS/TSTMS, WHERE THEY DETERIORATE TO MVFR/IFR VERY
QUICKLY. THE E TO NE FLOW HAS PROTECTED SOUTHERN AND COASTAL AREAS
WHERE NOTHING MORE THAN SOME MID AND HIGH LEVEL CLOUDS ARE BEING
REPORTED. THE SHOWERS/TSTMS, WHICH ARE MOVING VERY SLOWLY BECAUSE OF
THE LIGHT STEERING WINDS ALOFT, WILL CONTINUE INTO THE EVENING
HOURS. ONCE THEY END, ABUNDANT LOW LEVEL MOISTURE WILL CAUSE CIGS
AND VSBYS TO LOWER OVERNIGHT. IN THE PREDAWN HOURS, MANY AREAS
WILL HAVE IFR/LIFR CONDITIONS. THIS WILL IMPROVE RAPIDLY AFTER
SUNRISE WITH VFR CONDITIONS EXPECTED EVERYWHERE BY MID MORNING.
HIGH PRESSURE PUSHING IN FROM THE NW WILL BRING SLIGHTLY DRIER AIR
AND VFR WEATHER SUNDAY AFTERNOON INTO MONDAY, ALTHOUGH THERE COULD
BE ADDITIONAL SHOWERS/TSTMS MONDAY AFTERNOON INTO MONDAY NIGHT AS
ANOTHER FRONTAL ZONE CROSSES OUR AREA.

OUTLOOK...
HIGH PRESSURE THEN FORECAST TO REBUILD INTO THE AREA WILL BRING
GENERALLY FAIR VFR WEATHER TUESDAY THROUGH WEDNESDAY. A WARM FRONT
COULD CAUSE A DOWNTURN IN FLYING CONDITIONS AGAIN FOR THE END OF
THE WEEK.

&&

.MARINE...
CONDITIONS CONTINUE BELOW SMALL CRAFT ADVISORY CRITERIA AND SHOULD
REMAIN SO AT LEAST THROUGH MONDAY NIGHT, DESPITE A PERSISTENT
ONSHORE FLOW. THIS FLOW SHOULD BE LIGHT ENOUGH TO PRECLUDE 5 FOOT
SEAS. WAVEWATCH DOES EVENTUALLY BUILD SEAS TO 5 FEET AND HIGHER
LATE TUESDAY OR TUESDAY NIGHT AS WINDS VEER TO THE SOUTHEAST AND
SOUTH. THIS COULD BE OVERDONE, SINCE THE GFS DEVELOPS A LOW TO
OUR SOUTH AND MOVES IT EAST. IT INTERACTS WITH STRONG HIGH
PRESSURE TO OUR NORTH, WHICH CAUSES A TIGHTENED PRESSURE GRADIENT.
OTHER COMPUTER MODELS KEEP THE LOW MUCH WEAKER AND FARTHER SOUTH
AND KEEP US UNDER THE INFLUENCE OF THE HIGH TO OUR NORTH. WE WILL
CONTINUE TO MONITOR AND, HOPEFULLY, THE MODELS WILL HONE IN ON A
SOLUTION AS THIS WEEKS WEATHER UNFOLDS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...OHARA
NEAR TERM...OHARA
SHORT TERM...OHARA
LONG TERM...OHARA
AVIATION...RPW
MARINE...RPW
Hazardous weather outlook, Jun 13, 2:53 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 PM EDT SAT JUN 13 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-142000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
353 PM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WITH LOCALLY VERY HEAVY RAINS MAY CAUSE
LOCALIZED FLOODING. SEE THE LATEST STATEMENTS AND WARNING FROM OUR
OFFICE FOR DETAILS. REPORTS OF FLOODING ACROSS THE AREA ARE
APPRECIATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS FROM SPOTTERS ARE APPRECIATED.

DEZ004-NJZ014-024>026-142000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
353 PM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-142000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
353 PM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 13, 11:59 AM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1259 PM EDT SAT JUN 13 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-132300-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
1259 PM EDT SAT JUN 13 2009

...HEAVY RAINFALL THIS AFTERNOON...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS HAVE DEVELOPED TODAY
AND WILL CONTINUE THROUGH THE AFTERNOON. THE SHOWERS AND
THUNDERSTORMS ARE VERY SLOWLY AND CAN CONTAIN VERY HEAVY RAINFALL.
BECAUSE THIS RAIN WILL OCCUR IN SUCH A SHORT AMOUNT OF TIME, LOCAL
ROADWAY FLOODING MAY OCCUR VERY QUICKLY. BE ALERT FOR CHANGING
ROADWAY CONDITIONS AND DO NOT DRIVE THROUGH HIGH WATER.

ROBERTSON
Special weather statement, Jun 13, 1:05 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
205 PM EDT SAT JUN 13 2009

NJZ009-010-012-015-PAZ069-132000-
BUCKS PA-HUNTERDON NJ-MERCER NJ-MIDDLESEX NJ-SOMERSET NJ-
205 PM EDT SAT JUN 13 2009

...SLOW MOVING SHOWERS AND THUNDERSTORMS MOVING THROUGH THE
REGION...

RADAR WAS TRACKING A LINE OF SHOWERS AND THUNDERSTORMS MOVING SLOWLY
ACROSS BUCKS...MERCER...AND HUNTERDON COUNTIES. THESE SHOWERS WILL
PRODUCE RAINFALL OF NEARLY TWO INCHES AN HOUR WITH LOCALIZED STREET
AND HIGHWAY FLOODING OVER THE NEXT TWO HOURS.

THE HEAVIEST RAINS WERE FALLING FROM EAST OF DOYLESTOWN TO
WASHINGTONS CROSSING ACROSS TO LAMBERTVILLE AND LAWRENCEVILLE.

MOTORISTS ARE ADVISED TO NOT DRIVE THROUGH FLOODED STREETS AND TURN
AROUND IF THE WATER APPEARS HIGH.

THE NATIONAL WEATHER SERVICE IS MONITORING THIS AREA FOR THE
POSSIBILITY OF A FLASH FLOOD WARNING IF ADDITIONAL STORMS DEVELOP
OVER THE SAME AREA.

EBERWINE
Special weather statement, Jun 13, 1:09 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
209 PM EDT SAT JUN 13 2009

DEZ001-131915-
NEW CASTLE DE-
209 PM EDT SAT JUN 13 2009

...A STRONG THUNDERSTORM WILL AFFECT NEW CASTLE COUNTY...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF NEWARK...MOVING EAST AT 5 MPH.
THE THUNDERSTORM WILL BE NEAR STANTON AROUND 215 PM...NEWPORT AROUND
230 PM AND WILMINGTON MANOR AROUND 245 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EBERWINE
Special weather statement, Jun 13, 1:12 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
212 PM EDT SAT JUN 13 2009

PAZ054-055-061-062-131915-
CARBON PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA-
212 PM EDT SAT JUN 13 2009

...SEVERAL STRONG THUNDERSTORM WILL AFFECT CARBON...LEHIGH...MONROE
AND NORTHAMPTON COUNTIES...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF LEHIGHTON...
MOVING EAST AT ONLY 5 MPH. THESE STORMS WILL BE NEAR NEW TRIPOLI
AROUND 300 PM...LEHIGHTON AND WEISSPORT AROUND 315 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

DO NOT DRIVE THROUGH FLOODED STREETS.

WIND GUSTS TO 50 MPH ARE POSSIBLE AS THE STORMS MERGE OVER THE NEXT
HALF HOUR AND MAY ALSO PRODUCE SMALL HAIL.

EBERWINE
Local storm report, Jun 13, 2:30 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     LIGHTNING        2 E WOODBURY            39.84N 75.12W
06/13/2009                   GLOUCESTER         NJ   EMERGENCY MNGR

            HOUSE HIT BY LIGHTNING IN NORTHERN DEPTFORD TWP.

0135 PM     FLASH FLOOD      MEDFORD LAKES           39.86N 74.81W
06/13/2009                   BURLINGTON         NJ   EMERGENCY MNGR

            SEVERAL ROADS CLOSED DUE TO FLOODING IN MEDFORD TWP.

0320 PM     FLASH FLOOD      WARMINSTER HEIGHTS      40.19N 75.08W
06/13/2009                   BUCKS              PA   EMERGENCY MNGR

            SEVERAL ROADS CLOSED DUE TO FLOODING IN WARMINSTER TWP.

0320 PM     FLASH FLOOD      3 S DOYLESTOWN          40.27N 75.13W
06/13/2009                   BUCKS              PA   EMERGENCY MNGR

            SEVERAL ROADS CLOSED DUE TO FLOODING IN WARMNISTER TWP.

&&

ROBERTSON
Special weather statement, Jun 13, 3:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 PM EDT SAT JUN 13 2009

DEZ002-MDZ020-132130-
CAROLINE MD-KENT DE-
433 PM EDT SAT JUN 13 2009

...A THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT CAROLINE COUNTY
MARYLAND AND KENT COUNTY DELAWARE...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF CENTERVILLE...MOVING
SOUTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR DENTON AROUND 500
PM.

RAINFALL AMOUNTS NEAR TWO INCHES AN HOUR WITH ROADWAY FLOODING
OCCURRING.

EBERWINE

The radar

The Dover AFB radar (KDOX), 21 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Kent

When
June 13, 4:00 PM EST to 4:05 PM EST
Where
Kent County, 1.05 mi WNW of Vernon to 2.73 mi ENE of Hickman
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.885, -75.669

A severe thunderstorm produced a swath of straight-line wind damage up to one-half mile wide in spots from just west of Harrington in southwestern Kent County in Mispillion Hundred south to the town of Greenwood in northern Sussex County. Damage began on High Stump Road west of Harrington where a few tree tops were snapped and a few other trees were uprooted. An old barn was blown down, with its roofing material blown up to one-half mile away. Farther south, two trees were blown down along Burrsville Road. Wind damage continued into Sussex County.

Corn was stripped to the stalk on many fields within the damage swath, resulting in a total loss in some cases. Wheat and barely fields also suffered substantial damage. Combined Kent and Sussex County crop losses could easily total several hundred thousand dollars. Maximum wind speeds were estimated at 80 MPH.

Thunderstorm Wind, Sussex

When
June 13, 4:05 PM EST to 4:15 PM EST
Where
Sussex County, 4.13 mi WNW of Greenwood to Greenwood
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.825, -75.650

A severe thunderstorm produced a swath of straight-line wind damage up to one-half mile wide in spots from southwestern Kent County into western Sussex County. Most of the wind damage occurred in Northwest Fork Hundred. Maximum wind gusts were estimated at 80 mph and caused property as well as substantial crop damage. One home sustained substantial damage. There was widespread crop damage from large hail.

Wind damage in Sussex County started near County Route 16 near Blanchard. The most significant damage occurred parallel to McDowell Road east of Woodbridge Road. A porch roof was ripped away from a wood-framed farm house, and a steel antenna tower next to the house was bent. A tree near the house was blown down, and a large chicken barn near the house collapsed. Farther east, another steel antenna tower was bent, and some shingles were torn off the roof of a nearby house.

Corn was stripped to the stalk on many fields within the damage swath, resulting in a total loss in some cases. Wheat and barely fields also suffered substantial damage. Crop losses mainly from hail could easily total several hundred thousand dollars.

Tree damage was also noted in the town of Greenwood. Small to medium sized limbs were torn away along Minor Street in downtown Greenwood. Some lawn furniture was blown around, and streets and driveways were littered with leaves. Some funnel clouds were reported, but they did not touch down.

Funnel Cloud, Sussex

When
June 13, 4:05 PM EST
Where
Sussex County, 1.95 mi WNW of Greenwood
Reported by
Trained Spotter
Coordinates
38.806, -75.615

A funnel cloud was sighted during a severe thunderstorm in northwest Sussex County. A National Weather Service damage survey indicated that all of the wind damage was straight line and that the funnel did not touch the ground.

Hail, Sussex

When
June 13, 4:10 PM EST
Where
Sussex County, 2.58 mi WNW of Greenwood
Measured
1 in hail
Crop damage
$300,000
Reported by
NWS Storm Survey
Coordinates
38.814, -75.624

A severe thunderstorm also produced large hail west of Greenwood in Sussex County. There was widespread crop damage from large hail. The hail caused corn to be stripped to the stalk. Wheat and barely fields also suffered substantial damage. Crop losses could easily total several hundred thousand dollars. In the nearby garden, strawberry plants were pulverized by the hail. The most significant hail damage occurred parallel to McDowell Road east of Woodbridge Road. Hail size was estimated.

Hail, Sussex

When
June 13, 5:14 PM EST
Where
Sussex County, 2.99 mi SW of Sycamore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.570, -75.520

Quarter size hail fell in Broad Creek Hundred northeast of Laurel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178244, 178247, 178252, 178250, 178258.